Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 253, NWS Goodland, KS

August 16, 2001Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 16, 2001, 4:38 PM MDT for Greeley County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 16, 2001, 4:38 PM MDT (22:38 UTC)
Expired
Aug 16, 2001, 5:30 PM MDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Greeley County, KS

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:46 PM MDTHail 0.75Tribune, KSHail completely covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS53 KGLD 162238
SVRGLD
KSC071-162330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
438 PM MDT THU AUG 16 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GREELEY COUNTY IN WEST CENTRAL KANSAS

* UNTIL 530 PM MDT

* AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL GREELEY COUNTY...OR ABOUT 4
  MILES SOUTHEAST OF TRIBUNE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 3852 10173 3832 10172 3837 10157 3868 10159

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:14 PM MDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 2:14 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT THU AUG 16 2001

FORECAST CHALLENGE WILL BE CHANCES OF PRECIP FOR FIRST SEVERAL
PERIODS.

THE ETA AND NGM INITIALIZED TOO COOL OVER THE CENTRAL PLAINS THIS
MORNING. ALL MODELS ARE HAVING THEIR OWN PARTICULAR PROBLEMS OUT TO
18Z...ESPECIALLY WITH DPS. HOWEVER...THE ETA HAS THE BEST GENERAL
IDEA WITH THE MOISTURE FEILDS...JUST A BIT TOO LOW. WILL GO WITH A
BLEND FOR THIS PACKAGE AS THEIR IS NO OVERALL WINNER.

TONIGHT MODELS IN GOOD AGREEMENT ON TIMING OF SW PASSING OVER REGION
AND IN GENERAL AGREEMENT ON QPF FEILDS. ETA AND IN PARTICULAR THE
ETA KF IS TRACKING PRECIP WELL OUT TO 18Z. MODERATE CAPES REMAIN
INTO THE EVENING WHEN SW PASSES OVER. MODERATE BL THETA-E
CONVERGENCE IS INDICATED AS WELL. WILL RAISE POPS TONIGHT IN
RESPONSE BUT NOT EXCESSIVELY AS GULF MOISTURE CONTINUES TO BE CUT
OFF. BUT DEWPOINTS IN THE 50S AND HIGHER ARE STILL SUFFICIENT FOR
MORE THAN ISOLATED DEVELOPMENT. TOMORROW ETA H85 TEMPS ARE
SUPPORTIVE OF FWC MOS TEMPS AND DO NOT SEE A CHANCE TO IMPROVE ON
GUIDANCE FOR THIS PERIOD. AREA WILL REACH CONVECTIVE TEMP BY LATE
AFTERNOON AS ANOTHER SW PASSES THROUGH REGION AN WILL KEEP 20S IN
FOR TOMORROW AND TOMORROW NIGHT. FRIDAY SUBSIDENCE WILL CLEAR AREA
OUT WITH LIGHT UPSLOPE WINDS MODERATING TEMPS AND WILL ONLY GO
SLIGHTLY ABOVE FWC HIGHS FOR THIS PERIOD.

IN THE EXTENDED...ECMWF AND MRF CONTINUE TO ALTERNATE WITH EACH
OTHER ON EXTENT OF RIDGE BUILDING OVER THE CENTRAL CONUS. THE MRF
NOW IS TAKING A LESSENED TROUGH WITH A SHALLOWER...MORE PROGRESSIVE
E PAC LOW SOLUTION. THE ECMWF NOW IS TAKING A DEEPER...DIGGING E PAC
SOLUTION WITH A MORE AMPLIFIED RIDGE SOLUTION. WILL CONTINUE WITH
THE SLIGHTLY MORE AMPLIFIED SOLUTION FOR THIS PACKAGE...GO SLIGHTLY
ABOVE ON TEMPS AND KEEPING THE CURRENT EXTENDED GOING DRY.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Aug 16, 10:50 AM MDT, 5 hours 48 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT THU AUG 16 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

A WEAK MID LEVEL DISTURBANCE IS MOVING OUT OF SOUTHEAST WYOMING
TODAY AND WILL BE TRACKING ACROSS THE TRI-STATE REGION THIS
AFTERNOON.  ALTHOUGH SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE
POSSIBLE WITH THIS DISTURBANCE...THE AIRMASS IS RELATIVELY DRY WITH
WEAK INSTABILITIES. NO SEVERE WEATHER IS THEREFORE EXPECTED WITH
ANY STORMS THAT DO DEVELOP.

LOCKHART
Local storm report, Aug 16, 3:54 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT THU AUG 16 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0346 PM    2 E TRIBUNE               KS   .75 INCH HAIL
08/16/01   GREELEY                        REPORTED BY PUBLIC.
                                          HAIL COMPLETELY COVERED
                                          THE GROUND.

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.